Cardiovascular Intervention Research Center, Rajaie Cardiovascular, Medical, and Research Center, Iran University of Medical Sciences, Tehran, IR Iran
Rajaie Cardiovascular, Medical, and Research Center, Iran University of Medical Sciences, Tehran, IR Iran.
Background: Percutaneous coronary intervention (PCI) with the addition of potent antithrombotic medications is the best therapy recommended for ST-elevation myocardial infarction (STEMI). The prehospital administration of heparin is commonly prescribed in the absence of conclusive data supporting its administration time. We aimed to study the side effects of heparin administration, especially hematoma formation at the arterial access site, between patients who received it before and after femoral arterial access in PCI. Methods: This prospectively randomized clinical trial studied 128 patients who were diagnosed with STEMI and candidated for primary PCI at Rajaie Cardiovascular, Medical, and Research Center. Ninety-six patients who fulfilled the inclusion criteria were enrolled and randomly allocated to 2 groups according to a random table. The first group received heparin before the establishment of the femoral arterial access in the catheterization laboratory or in the ambulance (as soon as possible), while the second group received intravenous heparin after arterial access ion for primary PCI. The systemic side effects of heparin and its angiographic appearances were compared between the 2 groups. Results: The administration of unfractionated heparin before femoral arterial access in primary PCI had no more hematoma formation than did heparin injection after femoral arterial access (P=0.03). The study was unable to make any judgments regarding the angiographic thrombus burden before primary PCI according to the time of heparin injection because of the low volume of the patients; nonetheless, there was no significant difference between the 2 groups concerning thrombus burden. Conclusions: Heparin therapy before femoral arterial access in primary PCI had no deleterious effect on hematoma formation. (Iranian Heart Journal 2018; 19(4): 18-25)